Jump to content

Metoprolol IVP vs IVPB

Posted

Specializes in Medical Surgical. Has 3 years experience.

Hello everyone, 

I work in a small rural hospital (critical access hospital) in Med-Surg. Last night, I received a patient from the ED with stated complain of  left chest pain. 
FYI: the patient visited the ED twice this same day for stated complain of left chest pain and was sent home! (Yikes)! Patient returned to ED later that day. While on the ED: Pt was placed on tele: SR. Pt received 4X 4mg Morphine IVP and sent to my floor.

From the moment I received this patient on the floor, patient is holding his chest. MD notified and in to see patient. 
few minutes later, I gave PRN Maalox due to history of GERD and heartburn. Few minutes later, I administered 4mg Morphine IVP. Drew labs and Troponin is critical 8.145. VS assessed, EKG done. Tele monitor in place. 

Provider comes to bedside, stays with patient and asks me to override nitro patch order in Omnicell. I notified provider I cannot override this order. Provider then asks me again to override order for Nitro SL 0.4mg and he will put orders in a minute. Patient received nitro SL 0.4mg. 
 

Provider leaves Pt’s room and puts orders for nitroSL, ASA, and Lipitor and Trop lab. Patient received meds STAT. 
 Trop came back at 11.564! 

At end of my shift, provider puts STAT orders for Heparin drip, heparin bolus, Metoprolol IVP. I was starting to give hand off report on another patient when provider interrupts and ask me to give Lopressor IVP STAT. (BP:166/87 HR 89). 

I tell the upcoming nurse that I cannot push Lopressor 5mg IVP on the floor. I call CCU nurse, and I am told by both nurses that I can hang it IVPB in a 50 mL bag of NS. 
I connect patient to VS machine to assess BP/HR. Patient is already on tele. I start the infusion. I call Shift director and CCU nurse to request one of them to monitor my patient while the infusion is running. CCU nurse comes in and assumes care of my patient. 

Patient received additional Lopressor doses by CCU nurse, Nitro drip, Heparin and Morphine while on the floor. Patient is then transferred to a level 1 trauma center, Patient is safe, hemodynamically stable. 
 

Question after long rant= I scanned the Lopressor 5mg IVP in the eMAR. The medication was administered as IVPB at a slower rate. I documented everything about the Lopressor administration in my nursing note. BP and HR are within normal limits. BP: 126/87, HR:72. 
 

Should I be concerned that what I scanned (Lopressor IVP) does not match what I documented in my nursing note (Lopressor IVPB)? 
 

Due to the seriousness of the patient scenario, acute MI, critical Trops! 
Should I have done things differently? Should I have bothered transferring this patient to CCU? I feel like I got involved in the middle of chaos and I was doing my best to keep patient alive and safe. But I don’t want to jeopardize my license. 

*Hospital protocol states only ED/CCU nurses can administer Metoprolol IVP. 
All RNs can administer Metoprolol IV. 
*Must monitor BP/HR and place on a Tele monitor prior, during, after infusion. 

Please share your thoughts! I need advice! Can’t sleep! 
 

ED RN here. You did just fine. You tried your best to consider relevant policies while providing the care the patient needed. You did a good job communicating with others and called upon appropriate resources.

On 6/22/2021 at 7:13 AM, PeachTea7 said:

Should I be concerned that what I scanned (Lopressor IVP) does not match what I documented in my nursing note (Lopressor IVPB)? 

The only other prudent thing, or alternative, (since you didn't know exactly and asked other RNs) would have been to notify the physician and make sure s/he felt it was appropriate to administer the med IVPB. Technically speaking this is an order change (different route). Plus, then, if the physician agreed s/he could've changed the order and you wouldn't have to worry about your above question. BUT. It's not a huge deal; don't stress.

Hope you got some sleep!

MunoRN, RN

Specializes in Critical Care. Has 10 years experience.

I wouldn't call IV push and IV piggyback two different routes, the ordered route is IV, both are methods of IV administration.

In the case, either can be used to administer the medication over the appropriate time frame, although it seems in the case the purpose of the IVPB (infusing a 50ml bag) is to infuse it inappropriately slow, which is the only problem I see with what the OP is describing, since that would be a medication error.  The purpose of early beta blockade in the event of an MI is to protect the heart, and time is muscle, which is why it's so time sensitive.

 

On 6/25/2021 at 4:57 PM, MunoRN said:

I wouldn't call IV push and IV piggyback two different routes, the ordered route is IV, both are methods of IV administration.

True. I was referring to the inappropriately slow aspect.

PeachTea7

Specializes in Medical Surgical. Has 3 years experience.

On 6/23/2021 at 11:26 PM, JKL33 said:

ED RN here. You did just fine. You tried your best to consider relevant policies while providing the care the patient needed. You did a good job communicating with others and called upon appropriate resources.

The only other prudent thing, or alternative, (since you didn't know exactly and asked other RNs) would have been to notify the physician and make sure s/he felt it was appropriate to administer the med IVPB. Technically speaking this is an order change (different route). Plus, then, if the physician agreed s/he could've changed the order and you wouldn't have to worry about your above question. BUT. It's not a huge deal; don't stress.

Hope you got some sleep!

Thank you so so much! 
You are absolutely right! After the Physician was notified by the CCRN nurse that The Metoprolol was started IVPB due to the policies of the Med-Surg floor, he immediately placed another order for the CCU nurse to administer IVP because he said the medication needed to be administered faster. 

I will improve on my communication skills with Physicians and Providers. 

PeachTea7

Specializes in Medical Surgical. Has 3 years experience.

On 6/25/2021 at 4:57 PM, MunoRN said:

I wouldn't call IV push and IV piggyback two different routes, the ordered route is IV, both are methods of IV administration.

In the case, either can be used to administer the medication over the appropriate time frame, although it seems in the case the purpose of the IVPB (infusing a 50ml bag) is to infuse it inappropriately slow, which is the only problem I see with what the OP is describing, since that would be a medication error.  The purpose of early beta blockade in the event of an MI is to protect the heart, and time is muscle, which is why it's so time sensitive.

 

You are absolutely right! It is technically a medication error because I am administering the medication at a slower rate, but I tried to follow the policies for IV therapy on my floor. It strictly states how certain medications need to be handled by Med-Surg/ ED/ CCU/ Maternity nurses. 
 

After I called the CCU nurse for support, this nurse took over and the provider ordered the medication again and gave it IVP to decrease cardiac workload. 
 

In fact, I don’t even think that patient’s condition was appropriate to the floor and we tried to get the patient hemodynamic stable before sending him out to a larger hospital. 
 Thank you so much for your input!